Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 570, NWS Goodland, KS

September 15, 2016Decatur County, Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 15, 2016, 7:00 PM CDT for Decatur County, Sheridan County, Thomas County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 7:00 PM CDT (00:00 UTC)
Expired
Sep 15, 2016, 7:45 PM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Decatur County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 7:21 PM CDTHAIL 1.756 Nw Leoville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 5:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
802 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

543 
WUUS53 KGLD 160000
SVRGLD
KSC039-179-193-160045-
/O.NEW.KGLD.SV.W.0570.160916T0000Z-160916T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DECATUR COUNTY IN NORTHWESTERN KANSAS...
  NORTHEASTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
  NORTHERN SHERIDAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 745 PM CDT

* AT 700 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
  NORTHWEST OF SELDEN...OR 18 MILES SOUTHWEST OF OBERLIN...MOVING
  EAST AT 30 MPH.

  HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SELDEN...JENNINGS...DRESDEN AND LEOVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3942 10018 3951 10079 3957 10078 3957 10074
      3972 10074 3969 10018
TIME...MOT...LOC 0000Z 282DEG 25KT 3958 10067 

HAIL...2.50IN
WIND...60MPH
 
$$

007
2 follow-up statements
375 
WWUS53 KGLD 160017
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM CDT THU SEP 15 2016

KSC039-179-193-160045-
/O.CON.KGLD.SV.W.0570.000000T0000Z-160916T0045Z/
DECATUR KS-THOMAS KS-SHERIDAN KS-
717 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN DECATUR...NORTHEASTERN THOMAS AND NORTHERN SHERIDAN
COUNTIES...

AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
SELDEN...OR 15 MILES SOUTH OF OBERLIN...MOVING EAST AT 25 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SELDEN...JENNINGS...DRESDEN AND LEOVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3942 10018 3951 10079 3957 10078 3957 10074
      3972 10074 3969 10018
TIME...MOT...LOC 0016Z 260DEG 20KT 3960 10056 

HAIL...2.50IN
WIND...60MPH
 
$$

007
352 
WWUS53 KGLD 160028
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM CDT THU SEP 15 2016

KSC193-160038-
/O.CAN.KGLD.SV.W.0570.000000T0000Z-160916T0045Z/
THOMAS KS-
728 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THOMAS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN KANSAS.

LAT...LON 3942 10018 3948 10057 3957 10072 3957 10074
      3972 10074 3969 10018
TIME...MOT...LOC 0028Z 260DEG 20KT 3961 10047 

$$

KSC039-179-160045-
/O.CON.KGLD.SV.W.0570.000000T0000Z-160916T0045Z/
DECATUR KS-SHERIDAN KS-
728 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN DECATUR AND NORTHERN SHERIDAN COUNTIES...

AT 728 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DRESDEN...OR
14 MILES SOUTH OF OBERLIN...MOVING EAST AT 25 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SELDEN...JENNINGS...DRESDEN AND LEOVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3942 10018 3948 10057 3957 10072 3957 10074
      3972 10074 3969 10018
TIME...MOT...LOC 0028Z 260DEG 20KT 3961 10047 

HAIL...2.50IN
WIND...60MPH
 
$$

007

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:35 PM CDT, 25 minutes earlier.

Area forecast discussion, Sep 15, 6:35 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
535 PM MDT THU SEP 15 2016

.SHORT TERM...(This evening through Friday)
Issued at 122 PM MDT Thu Sep 15 2016

Latest upper air analysis has the closed low moving onto the
Northern Plains.  At the surface a trough was located over far
Northwest Kansas.  Behind the trough low clouds and fog had ended by
late morning.  South of the trough a warm front was nearly
stationary.  Over the last hour or so cumulus clouds had begun to
develop along the frontal boundary.

Looks like storms will form in two areas this afternoon. The first
area is along a warm front along the southeast part of the Tri-State
Area. This area will have the best instability and lowest CIN to
start out due to the low level moisture advection from the low level
jet. As the afternoon progresses storm activity will spread north as
an upper level short wave trough moves overhead and the environment
becomes more unstable due to heating and increasing dew points. The
majority of this activity will be east of Highway 25 as storms
spread northward. The likelihood for severe weather will increase to
the east where mixed layer CAPE and deep layer shear will be higher.

A second area of storm activity will occur along the surface trough
currently over the north central part of the Tri-State Area. The
surface trough should remain fairly stationary until late afternoon
when an approaching cold front begins to push the trough southward.
In the meantime the clearing clouds are allowing in environment to
become more unstable along and ahead of the surface trough. Am
thinking storm activity will begin as the upper level short wave
trough moves overhead from the west, possibly bringing some isolated
storm activity into the Tri- State Area. This area of storm activity
should merge with the area to the south by early evening.

Main hazards will be possible with large hail and damaging winds.
However a few tornadoes cannot be ruled out due to the low cloud
bases around 2-3k ft AGL and 0-1km shear of 15kts. The window for
any tornado development will be late afternoon and early evening.
If tornadoes do develop, have higher confidence they will form east
of Highway 83. As mentioned earlier, the severe weather will be east
of Highway 25, with the odds of severe weather increasing to the
east.

Storm activity will be greatest during the early evening then end
from west to east as more stable air follows the cold front into the
Tri-State Area. There may be some lingering storms over the far
eastern part of the Tri-State Area after midnight.

Overnight fog may develop along the southeast portion of the Tri-
State Area near the warm front.

Friday morning the fog should end a few hours after sunrise.  Any
lingering storms should be east/southeast of the Tri-State Area by
mid morning, if not before.  The rest of the day will be cooler due
to the passage of the cold front tonight.  With fairly laminar flow
overhead and a stable environment, am not anticipating much, if any
cloud cover.

.LONG TERM...(Friday night through Thursday)
Issued at 122 PM MDT Thu Sep 15 2016

The beginning part of the long term period looks to be fairly dry.
Friday night, could potentially see some precipitation in western
portions of the CWA but anything that develops will be isolated. The
bulk of the precipitation will be east of the region, along the
front that passed Thursday.

A trough stretching from the Dakota's to California will move over
the region Saturday. A shortwave is expected to move within the
primary flow and that will help will precipitation development. Bulk
shear look favorable but CAPEs are weak, so severe storms are
unlikely based off current model runs.

Sunday and Monday will both be dry. A ridge begins to move into the
region on Sunday as the trough moves east. By Monday, the CWA is
under a ridge which keeps the dry conditions.

On Tuesday, a trough is starting to build in the western CONUS. This
brings southwest flow to the region but conditions are still
anticipated to be dry as the ridge begins to move east.

Wednesday brings a change. A cold front is pushing east along with
the trough. Since the ridge is east of the region, an abundance of
moisture from the southwest flow gets pushed up into the area. This
will enhance precipitation chances over the region. Current guidance
is showing a shortwave to move over the CWA which will help with
storm development as well. Thursday will have continued
precipitation chances as southwest flow persists over the region.

Temperatures are expected to be in the 70s Saturday before jumping
into the 80s Sunday through Tuesday with the ridge over the region.
Wednesday and Thursday are anticipated to drop back down into the
70s and low 80s due to the cold front passage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 535PM MDT Thu Sep 15 2016

Severe thunderstorm in process of moving towards KGLD with
additional thunderstorm activity (slightly weaker) southwest of
KMCK moving northeast towards the terminal. Storm moving towards
KGLD has history of large hail/strong winds. This activity will
impact both terminals during the evening hours before
transitioning eastwards. As front slides southeast tonight gusty
prevailing winds will develop and last about an hour before
backing off around sunrise Friday. Low stratus/fog may develop
along and southeast of this front, but at this time consensus of
guidance is favoring this remaining southeast of KGLD and KMCK.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...CLT
AVIATION...DR
Hazardous weather outlook, Sep 15, 4:25 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT THU SEP 15 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162130-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
325 PM MDT THU SEP 15 2016 /425 PM CDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
AREA THIS AFTERNOON THROUGH TONIGHT...WITH THE BEST COVERAGE EAST
OF HIGHWAY 25 THIS EVENING. THE PRIMARY HAZARDS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL. HOWEVER THERE WILL BE A RISK FOR
TORNADOES DURING THE LATE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FROM SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. FOR
LOCATIONS ALONG AND WEST OF A LINE FROM GOVE TO GEM TO STRATTON
NEBRASKA...SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 15, 6:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             GOODLAND                39.35N 101.71W
09/15/2016  E2.00 INCH       SHERMAN            KS   NWS EMPLOYEE

            2 BROKEN HOUSE WINDOWS AND ONE WINDOW CRACKED.

&&

HILL
Local storm report, Sep 15, 6:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             GOODLAND                39.35N 101.71W
09/15/2016  E2.00 INCH       SHERMAN            KS   OFFICIAL NWS OBS

            AT NWS GOODLAND OFFICE

&&

HILL
Local storm report, Sep 15, 6:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 N GOODLAND            39.41N 101.71W
09/15/2016  E2.75 INCH       SHERMAN            KS   NWS EMPLOYEE

            WINDOWS ON HOUSE BROKEN, TREES DAMAGED.

0545 PM     TSTM WND GST     4 N GOODLAND            39.41N 101.71W
09/15/2016  E80.00 MPH       SHERMAN            KS   NWS EMPLOYEE

&&

DR
Local storm report, Sep 15, 6:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     1 N GOODLAND            39.36N 101.71W
09/15/2016  M70 MPH          SHERMAN            KS   ASOS

&&

DR
Local storm report, Sep 15, 6:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 NNW HOXIE             39.42N 100.47W
09/15/2016  E1.00 INCH       SHERIDAN           KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

HILL
Local storm report, Sep 15, 6:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             GOODLAND                39.35N 101.71W
09/15/2016  M2.50 INCH       SHERMAN            KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:13 PM CDTSevere Thunderstorm WarningGLDSheridan, Sherman, Thomas47 min
Sep 15, 7:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan44 min
Sep 15, 7:55 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas50 min
Sep 15, 8:35 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan55 min
Sep 15, 9:08 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan3 hr
Sep 15, 9:30 PM CDTSpecial Weather StatementGLDGraham15 min
Sep 15, 11:29 PM CDTSpecial Weather StatementGLDGove16 min
Sep 15, 11:41 PM CDTAreal Flood WarningGLDDecatur, Graham, Norton, Sheridan12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.